TITLE

Outbreak of Clostridium difficile Infection in a Long-Term Care Facility: Association with Gatifloxacin Use

AUTHOR(S)
Gaynes, Robert; Rimland, David; Killum, Edna; Lowery, H. Ken; Johnson II, Theodore M.; Killgore, George; Tenover, Fred C.
PUB. DATE
March 2004
SOURCE
Clinical Infectious Diseases;3/1/2004, Vol. 38 Issue 5, p640
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
To determine the cause of an increase in the rate of Clostridium difficile-associated diarrhea (CDAD) in a long-term care facility (LTCF), we analyzed CDAD cases among LTCF patients from October 2001 through June 2002. CDAD cases were identified from review of all enzyme immunoassays positive for C. difficile toxin A. The increase coincided with a formulary change from levofloxacin to gatifloxacin. We performed a casecontrol study in which we randomly selected control subjects from 612 LTCF admissions during this period. Although we examined a variety of risk factors, logistic regression analysis only demonstrated associations between CDAD and use of clindamycin (P = .005) and gatifloxacin, the latter being associated with an increasing risk of CDAD with increasing duration of gatifloxacin therapy (P < .0001). We concluded that an outbreak of CDAD in an LTCF was associated with a formulary change from levofloxacin to gatifloxacin. The rate of CDAD in the LTCF decreased after a change back to levofloxacin.
ACCESSION #
12354994

 

Related Articles

  • The continuing threat of C. difficile infection. Gerding, Dale // Nursing Homes: Long Term Care Management;Jun2007, Vol. 56 Issue 6, p58 

    The article discusses the threat of Clostridium difficile (C. diff) infection. C. diff is a bacterium commonly found in hospitals and long-term care facilities, which may cause diarrhea, colitis and other symptoms that could be deadly particularly in the elderly. Possible solutions for C....

  • Clostridium difficile infection in hospitals: a brewing storm. Valiquette, Louis; Low, Donald E.; P├ępin, Jacques; McGeer, Allison // CMAJ: Canadian Medical Association Journal;7/6/2004, Vol. 171 Issue 1, p27 

    Discusses research being done on Clostridium difficile-associated diarrhea (CDAD). Reference to a study by L. Eggertson and B. Sibbald, published in the June 4, 2004 issue of the "Canadian Medical Association Journal"; Estimated incidence of CDAD in Canada; Factors contributing to the incidence...

  • Fluoroquinolone Use and Clostridium difficile-associated Diarrhea. McCusker, Margaret E.; Harris, Anthony D.; Perencevich, Eli; Roghmann, Mary-Claire // Emerging Infectious Diseases;Jun2003, Vol. 9 Issue 6, p730 

    Focuses on a case-control study which evaluated the association between antibiotic use and Clostridium difficile-associated diarrhea (CDAD). Characteristics of CDAD cases and matched controls; Risks factors for CDAD; Association between fluoroquinolones and CDAD.

  • A Predictive Model to Identify Clostridium difficile Toxin in Hospitalized Patients with Diarrhea. Cooper, Gregory S.; Lederman, Michael M.; Salata, Robert A. // American Journal of Gastroenterology;Jan1996, Vol. 91 Issue 1, p80 

    Objectives: Although Clostridium difficile is a common pathogen in hospitalized patients with diarrhea, no study has attempted to develop a predictive model to estimate the likelihood of C. difficile positivity. Methods: We conducted a cross-sectional study at a single hospital...

  • Leukocytosis and Clostridium difficile-Associated Diarrhea. Bartlett, John G. // American Journal of Gastroenterology;Nov2000, Vol. 95 Issue 11, p3023 

    Provides information on leukocytosis and Clostridium difficile-associated diarrhea. Information on Clostridium difficile (C. difficile) testing; Ways that an antibiotic associated diarrhea laboratory finding can assist a practitioner; Use of hypoalbuminemia.

  • Clostridium difficile-associated diarrhoea (CDAD): new and contentious issues. GOULIOURIS, THEODOROS; FORSYTH, DUNCAN R.; BROWN, NICHOLAS M. // Age & Ageing;Sep2009, Vol. 38 Issue 5, p497 

    The article offers information on clostridium difficile-associated diarrhoea (CDAD). The current strategies for the prevention of the disease are discussed. Recent American and British treatment recommendation for CDAD emphasise the importance assessing the severity of the disease to stratify...

  • Fecal Microbiota Transplantation for Recurrent Clostridium difficile Infection in the Elderly: Long-Term Outcomes and Microbiota Changes. Girotra, Mohit; Garg, Shashank; Anand, Rohit; Song, Yang; Dutta, Sudhir; Dutta, Sudhir K // Digestive Diseases & Sciences;Oct2016, Vol. 61 Issue 10, p3007 

    Background and Aims: Fecal microbiota transplantation (FMT) has become the cornerstone in management of recurrent Clostridium difficile infection (RCDI) in adults. However, data on efficacy, safety, long-term outcomes, and microbiota alterations are limited in elderly patients...

  • C. difficile in long-term care facilities on the rise. DeNyse, Ashley // Infectious Disease News;Jul2011, Vol. 24 Issue 7, p30 

    The article reports on the increased incidence of Clostridium difficile infection in long-term care facilities in the U.S. from January 2004 to June 2010.

  • Faecal transplant for recurrent Clostridium difficile-associated diarrhoea: a UK case series. MACCONNACHIE, A. A.; FOX, R.; KENNEDY, D. R.; SEATON, R. A. // QJM: An International Journal of Medicine;Nov2009, Vol. 102 Issue 11, p781 

    Background: Clostridium difficile-associated diarrhoea (CDAD) is an increasingly common and life threatening consequence of modern medical practice. Recurrent disease is seen in up to one-third of patients and there is no consensus on optimal therapy. Restoration of normal colonic flora...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics